Flash Flood, Freeborn
- When
- July 5, 5:40 PM CST to 9:00 PM CST
- Where
- Freeborn County, Southeast Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
Torrential downpours on the evening of the 5th caused water to rush across rural county roads and basements to flood south and east of Albert Lea. Roads in Albert Lea, including Highway 65 just south of town, were also covered by water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Torrential downpours on the evening of the 5th caused water to rush across rural county roads and basements to flood south and east of Albert Lea. Roads in Albert Lea, including Highway 65 just south of town, were also covered by water. Some crops in Rome Township had to be replanted after flood waters ran through fields. Rainfall totals included 5.20 inches between London and Myrtle, 4.5 inches in Twin Lakes, and 3.7 inches in Albert Lea.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 5, 2:55 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 355 PM CDT MON JUL 5 2004 .DISCUSSION... DEEPENING LOW PRES SYSTEM OVER CENT IA WILL SLOWLY PUSH INTO SW WI BY 12Z TUE. SYSTEM HAS STRONG UL DIV FCST OVERNIGHT FROM FAVORABLE JET QUAD WHICH WILL CREATE LOTS OF LIFT AS IT PASSES BY SE ZONES TONIGHT. IN ADDITION...PRECIP WATER VALUES FCST TO BE AROUND 1.7 INCHES ALONG AND SE OF LINE FROM RWF TO RGK TO EAU /CLOSER TO 1.4 IN NW ZONES/. THIS GIVES THE STORM A LOT OF WATER TO SQUEEZE OUT AS IT PASSES BY. PER COORD WITH ARX HAVE UPPED QPF BASIN AVG TO NEAR AN INCH BY TUE MORN FAR SE...WITH AMTS TAPERING OFF QUICKLY TO THE NW...ABOUT 0.5 CENTRAL ZONES AND 0.25 NW ZONES. OF COURSE...LOCAL AMTS COULD BE HIGHER W/CONVECTION SE ZONES...2-3 INCH TOTALS NOT OUT OF THE QUESTION IN A FEW SPOTS. BY TUE MORN...PRECIP WILL BEGIN TO SCATTER OUT ACROSS SW ZONES. BY MIDDAY THE CENT AND SE ZONES WILL SEE THE SAME. ACROSS N AND NE ZONES...STILL A LOT OF UL DIV ASSOC WITH UL JET IN REGION SO WIDESPREAD SHRA WILL CONTINUE THERE UNTIL TUE EVE. HIGHS ON TUE WILL BE WELL BELOW NORMAL...RANGING FROM THE UPPER 50S NW TO MID 60S SOUTHEAST DUE TO STRONG CAA BEHIND EXITING LOW. /AVG HIGH JULY 6 IN THE LOWER 80S AT MSP/ SYSTEM FINALLY LIFTS FAR ENOUGH AWAY /NEAR N LAKE MI/ BY WED MORN SO POPS WILL FINALLY COME TO AN END FAR NE WED MORN. A BRIEF PERIOD OF DRY WEATHER WED INTO THU AFT AS HIGH PRES BUILDS IN FROM THE NW AND A WEAK UPPER LEVEL RIDGE BUILDS OVERHEAD. STRONG WAA KICKS IN THU SO TEMPS WILL REBOUND QUICKLY TO NEAR 80 DEGREE NORMS. LOOKING AHEAD...THUR NIGHT THROUGH MON... STILL NICE CONTINUITY IN EXTENDED...AND A TRANSITION TO A SEEMINGLY ACTIVE PD IN THE HEART OF DAYS 4-7 AS STRONG UPR TROF SOUTH OF ALASKA NOW SWINGS INTO NRN PLAINS BY FRI. EXPECT AN MCS TO FORM IN THE ERN DAKS THUR NIGHT AND MOV INTO CWA ON NOSE OF MID LVL CAP AND VRY STEEP LAPSE RATES WHICH STREAM INTO CWA IN EVE. SOME HINTS OF A WEAK S/W MEANDERING UP WRN EDGE OF H5 RIDGE TO HELP SET THIS OFF...ALONG WITH 35KTS OF LLJ. SO HAVE POPS LATE THUR NIGHT/FRI MORNING. FRI EVE LOOKS VRY ACTIVE AS STRONG S/W LIFTING NORTHEAST INTO SRN CAN DRIVES COLD FRONT INTO WRN CWA IN LATE AFTN. PWS INTO THE 1.75+ RANGE...VRY DIFFLUENT THICKNESS...AND SFC TDS PER GFS/DGEX IN THE LO 70S SHOULD SPELL A SEVERE/HEAVY RAIN THREAT WITH AFTN/EVE MCS. CAP MAY BE A PBLM...BUT STRONG AGREEMENT IN ENSEMBLE/DGEX/GFS OF STORMS DEVELOPING OVR WRN MN FRI AFTN/EVE. FRNT VRY SLOW TO SHIFT EAST AND SAT COULD BE ERN CWA UNDER GUN (WRN WI) BUT NOT WILLING TO DROP POPS YET BACK OVR MN. FRNT SHOULD CLEAR CWA SUN BUT NOT FULLY CONVINCED GIVEN TRANSITION BACK TO WLY/SWLY FLO BY MON. .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && MARGRAF/JVM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1232 PM CDT MON JUL 5 2004 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-061100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 1232 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414290.